My grandma is getting anxiety attacks and she has high blood pressure. How can I calm her?

Follow
Share

My grandmother is getting upset and very agitated when she hears or watches anything. She is putting Biblical meanings to songs, tv shows, news, etc. It's bad for her heart (and mine because we are both stressed out). She feels she has done something wrong and is being punished by God. I took her to a doctor, who only gave her a prescription for a sedative. (Ativan) I don't want to give her more medicine or make her more groggy. At times, she seems relaxed and can talk more normally. I am afraid to leave her alone, (because she may get upset over something) and the rest of our family is too far away to help. I live with her, and I don't know what else to do to calm her. Any advice is appreciated, thanks

This question has been closed for answers. Ask a New Question.
Find Care & Housing
28

Answers

Show:
1 2 3
A lot of good advise......mine is from my own personal experience (my dad is 94 and currently taking anti-depressant and I inherited his anxiety issues)
My dad has been a priest most of his life......prayer is great but many times anxiety and depression are physiological and not psychological and simply require meds to address. I think Haldol is a little over the top for an elderly person). I have had reason to look into this and know that Ativan, when taken properly, is designed to relieve anxiety. I personally didn't get great results from it....but I'm not even close to 94. It also has a tendency to lower blood pressure so that should be monitored. It usually lasts from 8-10 hours and has a shorter half life than say, Xanax. A good geriatric doc will know what to do.
Helpful Answer (1)
Report

You may also need to examine your grandmother's diet. I deal with my own anxiety, panic etc. and one of the underlying causes was low blood sugar. Make sure your grandmother is eating meals with protein (an egg or a piece of meat the size of her palm) every three to four hours. Have her drink chamomile tea with meals, and give her gatorade or make your own electrolyte drink (just google the recipe) it's simple ratios of salt, sugar, lemon juice and water. When seniors take medications, especially to control blood pressure, their electrolyte levels get messed up and this can trigger huge amounts of anxiety. Additionally, try putting her on an herbal supplement called rhodiola. Do a web search for its benefits. Briefly, though, rhodiola will stimulate and balance her adrenals and hormones, and it acts as a natural antianxiety/antidepressant. All of these things are very inexpensive and have little to no side effects. Don't forget to take care of yourself too...it's harder to help others when your own tank is running low! Hugs and good luck.
Helpful Answer (1)
Report

I have one simple technique which has worked well for me. Get two washcloths, and make them super warm and wet. Wrap her hands. That's it. After the hands have been wrapped, I do a calming massage of hands and forearms, and speak (silently) words of calm and peace to the elder.
Helpful Answer (0)
Report

A doctor is giving my grandma 5 mg of Haldol, and now wants to try Seroquel. I don't know which is worse for the elderly. Is it safe to change? She was wayyyy too over medicated on the Haldol, and could barely respond at all. (In the past, she also developed head and hand shakes) One minute, she is completely out of it, another minute she is able to talk to friends, and the next, she is saying random stuff to herself, and repeating or rhyming words endlessly.
A doctor has suggested that she go to a geriatric facility for a while to be treated, but this is over an hour away from me, (and I don't drive much, only around my hometown). I wouldn't be able to go see her or control what she was being given.
The other option is a home health nurse, psychologist, and physical therapist who can visit us to monitor her medicines and help me.
Helpful Answer (0)
Report

I have experience with this issue. The metropolol may be dropping her BP too high. Anxiety causes the BP to go high at the time, but when the anxiety ceases, a beta blocker is too strong for them, which, causes the BP to drop too low. You may also want to get blood checked for electrolyte imbalances. If all is normal, I would give her some magnesium citrate in a cup of tea daily (whenever the attacks seem to occur most frequently). This calms the nervous system and heart and keeps BP from rising too high. Also, I have taken instrumental Christian hymn CD's and play them for my mother when she is in an anxiety attack and hold her hand and have her breath 3 - 5 big deep breaths when the music starts. Then, I say, we will have quiet time now. Concentrate on the music and allow her to sing along if she wants, but mostly to let the music relax her. Make sure the hymns are slow and relaxing. Then, I do a "talking meditation" w/her if this doesn't soothe. I say, repeat after me: " I now relax my forehead...my forehead is now relaxed." And then I move to eyelids, jaw, mouth (make them drop their tongue off roof of mouth so jaw is slight open) and continue down the whole body. This will relax your grandmother. Also, make sure she feels safe. Write or print out on paper and leave around the house " I AM SAFE, HEALTHY AND HAPPY IN THE NAME OF JESUS" and make her state it out loud many times a day. Keep it posted all over the house so everywhere she sits and walks, that message is affirmed. I administer 1/2 of a beta blocker only if her bp during an attack is around 180. It will drop her bp to 120 in 1/2 hr. Amazing. Be careful w/administering meds. Xanax helps occasionally w/my Mom, but sometimes has no effect at all, which, is why I like magnesium...it will sometimes put her to sleep. Good luck and God speed.
Helpful Answer (0)
Report

The two medications your grandmother is taking are ones that have a good history. I keep a record of all of my asthma drugs and write my reactions to them. Perhaps this would help your doctors if you keep similar notes. It does take time for the body to adjust to new medications, but contact your pharmacy or doctor if you are worried. I hope you will look after yourself, too.
Helpful Answer (0)
Report

I myself use Ativan infrequently for anxiety (I'm 46). It is fast acting (within 5-10 minutes) and does not stay in your system. Antidepressants usually need to be taken for 2 weeks for them to begin to take effect. Many people are skittish about using drugs for mental illness; however, if you were suffering diabetes you would never withhold insulin would you? If you had pain from cancer would you withhold morphine? Prescription drugs are only tools that can be used when appropriate and as needed. Don't write them off unnecessarily.

I would also suggest limiting cable TV and radio broadcasts, especially the news (which agitates ME and I'm not elderly). Instead, use DVDs and audio tapes that you know you can screen for content. Movies, music and radio shows that were popular when she was young may help soothe her nerves and stimulate positive memories.

Pastoral or other counseling is always a good idea for all of us during challenging times; however, as we approach our own deaths and we have unresolved issues, this can manifest in a variety of ways. Perhaps there is something troubling her from her past or she is simply adjusting to aging, physical decline and the spiritual concerns that go with it. Find someone soon so she can begin to do the talk therapy she needs to come to terms with whatever is troubling her.

Hope this helps...best wishes
Elaine T.
Helpful Answer (3)
Report

I took my grandma to the ER and she is in the hospital. I couldn't get her calmed down on my own. The doctor ran tests and xrays, and they looked ok. He put her on a new blood pressure med called Cardizem and is giving her Haldol again (which I worry about). She has only been on the new med for a few days so I'm not sure how it will affect her. It seems to make her drowsy. The Haldol, (which I have heard is dangerous for the elderly) makes her drowsy also. She has been on Haldol before, and got head and hand shakes or tremors. I would like to get her back off this drug as soon as she feels better, but the doctors seem to think it's necessary. The doctors aren't sure if her anxiety or confusion is temporary or the early signs of dementia.
Helpful Answer (1)
Report

metropolol is not the only drug for treating high blood pressure. Don't quit cold turkey, but definitely talk to her doctor about safely getting off this drug and trying a different one. The drug may not be the cause, and then the behavior will continue. It is not a sure bet but well worth trying!
Helpful Answer (0)
Report

I am so glad that you recognized this last night. I want to share one of the first lessons I learned as a caregiver. Our roles don't totally alter, but we do have to take charge at times and become the adult. This is just an opinion, but your grandmother needs to see a doctor even if she doesn't want to and argues with you. Tell your doctor's office politely that you must see the doctor and need to be worked in immediately due to your grandmother's behaviors. Describe them just like you have to us. Call a taxi and get your grandmother there. Someone is not listening to you. Your grandmother's blood pressure is just going higher when she is agitated ,and I know you must be upset, too. Take charge and go for it! You can change this for all of you. My brother has been a doctor for 35 years ,but he knows that he is working for his patients and their families. Don't let doctors and nurses push you around; YOU are in charge. Best wishes! I will be praying for both of you.
Helpful Answer (1)
Report

1 2 3
This question has been closed for answers. Ask a New Question.
Related
Questions